Advertisement

ADHD Meds Linked to Painful Bedroom Problem

One of the rare side effects of ADHD medication is a condition called priapism, which affects men and boys.

If you or your son use medication for attention deficit/hyperactivity disorder (ADHD), take note: Some of the drugs commonly prescribed for ADHD have been linked to a painful and potentially damaging problem called priapism. 

Priapism is a condition in which an erection lasts longer than four hours. It happens when blood that fills the penis during arousal fails to drain out. Without treatment, priapism can cause tissue in the organ to die from a prolonged lack of fresh oxygen.  That can lead to permanent erectile dysfunction (ED) or disfigurement. 

Blood disorders like sickle cell anemia or leukemia can cause priapism. Alcohol or drug use can also contribute to the condition. It’s also a possible side effect of oral or injectable prescription medications used to manage ED. 

And according to the U.S. Food and Drug Administration (FDA), in rare cases, some common medications used to treat ADHD are among the drugs that cause priapism. 

What you need to know 
The FDA required that warnings be added to labels for drugs containing the stimulant methylphenidate, such as Ritalin, Concerta and Focalin. Those are also the most commonly prescribed medications for pre-teens and teenagers with ADHD. Other stimulant drugs that may cause priapism include Daytrana, Metadate, Methylin and Quillivant. 

The non-stimulant ADHD drug Strattera (atomoxetine) also carries a warning about the risk of priapism in children, teens and adults. While numbers are uncertain, the FDA says the condition seems to be more common in patients taking Strattera. 

The warning says that people most often experience the problem after they’ve been taking the meds for some time. It often happens after a dose is increased or during a withdrawal (some people go on “drug holidays” during school breaks or other times) or discontinuation. 

Talk to your healthcare provider 
No one is suggesting that men and boys should stop using ADHD medications, but talk to your healthcare provider if you’re concerned. Younger males may not recognize the problem or may be too embarrassed to tell anyone about it—so if your son is taking one of the ADHD meds mentioned, it’s important to keep the lines of communication open. You and all caregivers know the signs and symptoms of priapism, and what to do if it happens.  

  Medically reviewed in July 2019. Updated in March 2021. 

More On

Increase Sex Drive with Sexy Foods

article

Increase Sex Drive with Sexy Foods
When your sex drive takes a nosedive (happens to everyone, now and then), you may be able to give your love life a mini pick-me-up with sexy foods. L...
Top 10 Sex Boosters and Busters

slideshow

Top 10 Sex Boosters and Busters
If your love life has gone flat, these secrets can give you some extra fizz.
How to Feel Irresistibly Sexy by Tonight

article

How to Feel Irresistibly Sexy by Tonight
Everyone has the occasional dry spell. That’s okay. You already have all the tools necessary to exude sexiness. Whether you need a little confidence b...
Happy Graduation! Now: Let's Talk About Sex

article

Happy Graduation! Now: Let's Talk About Sex
If you have children who are graduating from high school and going off to college, it is time to give them “the talk.” It is not the talk that we baby...
Baby Boomers, Sex and STDs

article

Baby Boomers, Sex and STDs
Being over 50 doesn’t necessarily mean being over the hill sexually – and that’s a good thing, considering the many health benefits of sex. Sex can he...